Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 38, NWS Lubbock, TX

May 3, 2021Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2021, 3:59 PM CDT for Yoakum County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 3:59 PM CDT (20:59 UTC)
Expired
May 3, 2021, 5:00 PM CDT
In force
61 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 112 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:24 PM CDTHAIL 1.54 Wsw Plains, TXREPORT FROM YOAKUM COUNTY COOP GIN.
May 3, 4:34 PM CDTHAIL 1.751 S Plains, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3894 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS54 KLUB 032059
SVRLUB
TXC501-032200-
/O.NEW.KLUB.SV.W.0038.210503T2059Z-210503T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
359 PM CDT Mon May 3 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Yoakum County in northwestern Texas...

* Until 500 PM CDT.

* At 359 PM CDT, a severe thunderstorm was located 8 miles south of
  Bronco, or 14 miles west of Plains, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plains and Bronco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 10306 3338 10261 3297 10262 3303 10306
TIME...MOT...LOC 2059Z 257DEG 17KT 3313 10307 

HAIL...1.00IN
WIND...60MPH
 
$$

55
4 follow-up statements
591 
WWUS54 KLUB 032114
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
414 PM CDT Mon May 3 2021

TXC501-032200-
/O.CON.KLUB.SV.W.0038.000000T0000Z-210503T2200Z/
Yoakum TX-
414 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR YOAKUM COUNTY...

At 413 PM CDT, a severe thunderstorm was located 7 miles southwest of
Plains, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Plains and Bronco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 10306 3338 10261 3297 10262 3303 10306
TIME...MOT...LOC 2113Z 261DEG 21KT 3314 10294 

HAIL...1.75IN
WIND...60MPH
 
$$

55
072 
WWUS54 KLUB 032118
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
418 PM CDT Mon May 3 2021

TXC501-032200-
/O.CON.KLUB.SV.W.0038.000000T0000Z-210503T2200Z/
Yoakum TX-
418 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL YOAKUM COUNTY...

At 418 PM CDT, a severe thunderstorm was located 5 miles southwest of
Plains, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Plains and Bronco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 10306 3338 10261 3303 10262 3308 10306
TIME...MOT...LOC 2118Z 257DEG 17KT 3315 10291 

HAIL...1.75IN
WIND...60MPH
 
$$

55
220 
WWUS54 KLUB 032128
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
428 PM CDT Mon May 3 2021

TXC501-032200-
/O.CON.KLUB.SV.W.0038.000000T0000Z-210503T2200Z/
Yoakum TX-
428 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL YOAKUM COUNTY...

At 427 PM CDT, a severe thunderstorm was located over Plains, moving
east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3325 10296 3334 10262 3303 10262 3307 10296
TIME...MOT...LOC 2127Z 257DEG 19KT 3317 10283 

HAIL...1.75IN
WIND...60MPH
 
$$

55
975 
WWUS54 KLUB 032149
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
449 PM CDT Mon May 3 2021

TXC501-032200-
/O.CON.KLUB.SV.W.0038.000000T0000Z-210503T2200Z/
Yoakum TX-
449 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN YOAKUM COUNTY...

At 449 PM CDT, a severe thunderstorm was located 7 miles east of
Plains, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Yoakum County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3334 10262 3303 10262 3305 10280 3329 10281
TIME...MOT...LOC 2149Z 257DEG 17KT 3319 10271 

HAIL...1.75IN
WIND...60MPH
 
$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 3, 2:17 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
217 PM CDT Mon May 3 2021

.SHORT TERM...
Increasing mid-level ascent and destabilization ahead of an upper
level short wave trough moving across the 4-corners and Colorado
Rockies already assisting in firing convection from the western
Panhandle to the Sangre de Cristos southward to the Sacramentos.
Continue to expect an increase in coverage across eastern New Mexico
spreading eastward across the forecast area late afternoon through
the evening hours with the potential for isolated supercells
mainly across the southern tier of CWA counties. The upper trough
will move east of the Panhandle and South Plains late tonight
with showers and storms moving east with it. The exiting trough
will also bring a reinforcing northerly low level flow and
associated modest cold advection. Stratus should give way during
the day Tuesday as mixing of dry mid level air increases. Despite
the increased insolation temperatures will remain on the cool
side. MOS and init blend look good with values about ten degrees
cooler than seasonal norms.

.LONG TERM...
By Wednesday morning a weak shortwave will be moving across the
central Rockies into the Plains. Moisture and lift will be too far
north with this system to bring any precipitation to our area
however this will lead to a tightening of the surface pressure
gradient and hence breezy SW winds. This will also push a weak cold
front through the forecast area Wednesday evening into Thursday
morning. Upper level ridging will begin to strengthen across the
Southern Plains on Thursday so despite being in the wake of a
cold front temperatures should remain around 80 degrees. An
embedded shortwave within the ridge will dampen the ridge
amplitude a bit on Friday. Guidance continues to be in fairly good
agreement that a dryline should sharpen up near the TX/NM state
line which may serve as a forcing mechanism for thunderstorms as
the shortwave moves across. Forecasted instability/shear ahead of
the dryline would suggest the potential for a few strong to severe
thunderstorms as well and analog guidance does indicate this
potential but of course details can change between now and then.
Upper level flow will remain nearly zonal across the forecast area
through the weekend as an upper level low slides SE across the
Pacific Northwest keeping temperatures on the warm side. Another
cold front will attempt to move across the area Sunday or early
next week however model guidance varies on the exact
timing/location of this front hence there are large uncertainties
in afternoon temperatures for Sunday through early next week at
this time. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/58
Hazardous weather outlook, May 3, 11:42 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1142 AM CDT Mon May 3 2021

TXZ021>044-041645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1142 AM CDT Mon May 3 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop this afternoon across
southeastern New Mexico or adjacent areas of the South Plains and
Permian Basin then to spread to the east and northeast. Isolated
supercell thunderstorms may develop with the potential for hail to
around 2 inches in diameter as the primary threat. Wind gusts to 60
mph and localized flooding are secondary threats. These threats will
be greatest along and south of a Morton to Lubbock to Guthrie line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An active weather pattern may be in store for this weekend with a
risk of critical fire weather conditions and/or strong to severe
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:51 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum54 min
May 3, 5:44 PM CDTSevere Thunderstorm WarningLUBLynn, Terry61 min
May 3, 6:37 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn53 min
May 3, 6:38 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.